The FDA is warning consumers about the risk of serious bleeding when using popular hangover remedies like Alka-Seltzer. These aspirin-antacid over-the-counter (OTC) products are ordinarily used to treat heartburn, acid indigestion or upset stomach.
Nonprescription, aspirin-antacids are sold under various trade names, including:
- Alka-Seltzer, made by Bayer.
- Bromo Seltzer
- Medique Medi Seltzer
- Picot Plus Effervescent
- Vida Mia Pain Relief
- Winco Foods Effervescent Antacid and Pain Relief
- Zee-Seltzer Antacid and Pain Reliever
Alka-Seltzer Original, Extra Strength and Lemon-Lime contain aspirin. Aspirin is a nonsteroidal anti-inflammatory drug (NSAID) that can increase the risk of bleeding, including in the stomach and gastrointestinal (GI) tract.
Risk factor: Age 60+
Consumers who have one or more of the following risk factors may have a higher chance of serious bleeding when taking aspirin-antacids:
- Age 60 years or older
- History of stomach ulcers or bleeding problems
- Take a blood-thinning or steroid medicine
- Take NSAIDs such as ibuprofen or naproxen
- Drink three or more alcoholic drinks every day
In 2009, a warning about the risk of serious bleeding was added to the labels of all OTC products that contain NSAIDs, including aspirin-containing antacid products. However, a search of the FDA Adverse Event Reporting System (FAERS) database identified eight cases of serious bleeding events associated with these products after the warning was added.
All of these patients were hospitalized. Patients had underlying conditions such as the risk factors above that put them at greater risk for developing serious bleeding events. The FAERS database includes only reports submitted to FDA so there are likely additional cases about which we are unaware.